Acidophilus is one of the most widely used probiotics. It is found in yogurt, supplements and cultured milk products. Acidophilus is commonly taken to help treat vaginal yeast infections, diarrhea and promote overall digestive health, according to the University of Maryland Medical Center. In some instances, the use of acidophilus may cause diarrhea as a common side effect, as a result of lactose intolerance or an allergic reaction. Talk with your doctor before taking acidophilus.
Video of the Day
Common Side Effect
Taking more than 1 billion cells daily may cause diarrhea as a common side effect, according to the University of Maryland Medical Center., but it typically subside with consistent use. Taking acidophilus increase the amount of beneficial bacteria in your small and large intestines, which can cause loose stools until the pre-existing bacteria become accustom to the increased flora. If you have intestinal damage, an overgrowth of intestinal bacteria or a weakened immune system, do not use the supplement.
Some acidophilus supplements contain lactose, which could lead to diarrhea, bloating and gas. Lactose is a sugar found in milk products that many people have a difficulty time digesting. When you ingest a product that contains lactose, your small intestines fail to produce enough lactase, a digestive enzyme, to effectively break down the sugar. This results in the sugar making it to the colon undigested and interacting with bacteria, which triggers excessive gas, cramping and diarrhea, according to the National Digestive Diseases Information Clearinghouse.
Diarrhea may be a sign of an allergic reaction. If you develop other symptoms along with diarrhea, unrelated to the digestive system, call your doctor for evaluation. Drugs.com states that common symptoms of an allergic reaction to acidophilus include hives, facial swelling, lip swelling, throat swelling and trouble breathing. You may be allergic or intolerant to one or more of the ingredients in the supplement, such as milk proteins. Discontinue use of the supplement if you suspect an allergic reaction because some reactions can lead to serious medical complications and death.
If you develop diarrhea for more than three days, call your doctor. Diarrhea can quickly deplete your body of water, which can cause dehydration. Signs of dehydration include dry skin, dry mouth, fatigue, extreme thirst and lightheadedness. Increase your fluid intake to prevent dehydration and keep your physician informed of any unwanted symptoms.